Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 9, 2020, 3:01 PM CDT for Cook County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:01 PM CDT (20:01 UTC)
- Expired
- Jun 9, 2020, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cook County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:59 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 9, 2:59 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
259 PM CDT Tue Jun 9 2020
.SHORT TERM...
259 PM CDT
Through Wednesday...
Synopsis: Tropical Depression Cristobal continues to track northward
up the Mississippi River Valley, centered near the MO/IL/IA tri-
state region as of 2pm CT. It appears its transition to an extra-
tropical system has begun, which is impressive to have to even
mention that this far north. A slight northeast shift over Wisconsin
is expected through tonight as it further interacts with an
approaching strong mid-level trough over the central and northern
High Plains. A pseudo-cold front will likely lay out from SW to NE
across the CWA behind the system this evening and exhibit little
movement through the night before lifting back north ahead of the
next low associated with the High Plains trough. The secondary
low/trough will cross the CWA Wednesday afternoon.
Wind: So far this afternoon, wind gusts reaching advisory level of
45 mph have generally been confined to an arcing band of showers and
embedded thunderstorms stretching across the southwest half of the
CWA. This is not all that surprising, but winds outside of this band
should begin to reach sporadic advisory level gusts shortly as the
pressure gradient strengthens. A secondary increase in winds across
portions of northern Illinois may occur for a brief 2-4hr period mid
to late evening in response to decent pressure rises behind the low
pressure system lifting north through western Wisconsin. Mixing
should be sufficient to tap into at least some of the 45-55 kt winds
around 1.5-2kft, so have expanded the advisory through the rest of
the CWA and extended areas around US-30 and north to midnight. A
lull in the winds is expected late tonight into Wednesday morning
before a wind shift to the SW and increase to gusts to 30 mph occurs
behind the second system.
Precip: Arcing tropical-like bands will continue to feed into the
CWA through early evening before drier mid-level air advects in from
the southwest mid to late evening. With freezing levels around 15kft
and cloud tops reaching only as high as -30C, lightning activity has
been limited to just a few of the strongest cells. Lightning will
likely continue to be sporadic through early evening. Focus then
turns to the boundary left draped across the CWA roughly along the I-
55 corridor this evening. A tropical and nearly unstable airmass
will remain in place south of the boundary, with lows tonight likely
only in the mid 70s. In the absence of deeper forcing and flow
generally parallel to the front, coverage of convection developing
late this evening is still uncertain. However, with the noted
airmass in place, a boundary in the area, and CAMs somewhat
aggressive on development, some activity is expected. Given the
dynamic wind field, isolated severe wind gusts are possible with any
storms.
Some isolated convective activity may continue south of the boundary
into Wednesday morning. But a trend to more showery activity in the
absence of thunder is expected as the trough swings through the area
by the afternoon, with a higher coverage across north-central
Illinois.
Kluber
&&
.LONG TERM...
259 PM CDT
Wednesday Night through Tuesday...
There are no significant forecast concerns in the long term
period. The main item of note is below normal temperatures and the
potential for hazardous swimming conditions at the beaches over
the weekend. Lingering scattered showers mainly north of I-80
associated with cold front will end Wednesday evening. Breezy
westerly winds will gradually taper through the night, with
clearing skies and seasonably cool overnight lows. Thursday will
be mostly sunny, breezy and pleasant with highs in the upper 70s
to around 80. A stronger cold front on Friday will take on back
door characteristics, which will bring our cool and dry weekend.
The ECMWF has a stronger mid-level trough with the front, which
could yield showers along tightening baroclinic zone, but
confidence is low in that scenario so maintained a dry forecast
for now.
1030+ mb high pressure will set up over the northern Lakes with
ridging extending southward through the weekend. Near or below 10
Celsius 925 mb temps will yield highs ranging from the 60s near
the lake to the low to perhaps mid 70s inland along with
unseasonably low 40s dew points, so a very pleasant weekend for
outdoor activities. Looking at widespread 40s lows outside of
Chicago early Sunday morning. The strength of north-northeast
winds into Saturday will determine whether wave heights become
high enough for strong currents and dangerous swimming conditions
at Lake Michigan beaches. Guidance varies on how long the
seasonably cool and dry air mass will linger into next work week,
but we should be precip free until beyond day 7.
Castro
&&
.AVIATION...
For the 18Z TAFs...
100 PM CDT
Multiple concerns include:
* Bands of heavy SHRA and isolated embedded TSRA this afternoon
into early evening and their associated CIGs/VSBY
* Strong/gusty east-southeast to south/south-southeast winds
gusting up to 35 to 40 kt into this evening, with a threat for
gusts over 40 kt in heavier SHRA/TSRA
* Potential for another round of TSRA overnight
* Scattered SHRA on Wednesday
The remnants of Tropical Disturbance Cristobal will cause a high
impact period of aviation weather through tonight. East-southeast
winds are markedly strengthening early this afternoon as the
center of Cristobal moves northward along the MS River. Winds will
continue to increase with sustained speeds around 20 kt and
prevailing gusts of at least 30-35 kt into early evening. Initial
rain bands are lifting into the area. There is sufficient concern
for embedded TSRA moving over the terminals that a TEMPO was
added from 20z to 22z at the Chicago area terminals. Overall
thinking hasn't changed much in that as SHRA coverage increases,
expect periods of torrential rain with VSBY as low as 1SM in
heavier SHRA and any TSRA along with MVFR or even IFR CIGs. With
very strong winds aloft, 35-40 kt gusts could be mixed down in
SHRA and potential is there for isolated gusts over 40 kt in
heavier SHRA and any TSRA.
The solid coverage of SHRA should lift north early this evening,
with winds becoming south-southwest. Another surge of gusts of
35-40 kt is possible, with the highest confidence in this
occurring at RFD. Attention then turns to the potential for
another round of SHRA/TSRA overnight. It appears overall that GYY
has the best chance of being affected, but maintained PROB30
mention at the Chicago terminals from 06 to 09z. SCT to BKN MVFR
CIGs may persist into Wednesday, with highest chance of remaining
prevailing at RFD. Southwest winds will likely lose gusts for a
time in the morning and then pick back up in the afternoon.
Another disturbance is expected to cause scattered SHRA and maybe
isolated TSRA on Wednesday, so added TEMPO at ORD and MDW.
Castro
&&
.MARINE...
A very active period of weather is expected across the lake
this afternoon and tonight. This includes a threat for showers
and storms along with a period of southeast to south gales.
Tropical Depression Cristobal is expected to track northward up
the Mississippi Valley through today, then it appears that it may
interact favorably with the evolving upper level flow pattern
across the central CONUS to result in strengthening surface low
this evening over WI. The combination of a strengthening surface
low and its fast northward movement should support a period of
strong southeast to south winds this afternoon and evening.
Confidence has increased on this, so the gale watch was converted
to a warning. Expect gale force winds of 35 to 40 kt from late
this afternoon through the evening. Showers and thunderstorms are
also likely to be moving across southern Lake Michigan into
Tuesday evening, and these could easily result in even stronger
localized winds in excess of 50 kt.
Wind speeds will then ease Tuesday night as the remnants of Cristobal
quickly shift northward over Lake Superior. Most of the model guidance
has backed off on the winds for Wednesday, though the potential still
exists for a period of stronger southwest to west winds Wednesday
afternoon into Wednesday evening.
KJB/Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006 until 1 AM Wednesday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ103-ILZ104 until midnight Wednesday.
Beach Hazards Statement...ILZ103-ILZ104 until 10 PM Tuesday.
Wind Advisory...ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
ILZ105-ILZ106-ILZ107-ILZ108 until 10 PM Tuesday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10 PM
Tuesday.
LM...Gale Warning...nearshore waters until 1
AM Wednesday.
Small Craft Advisory...nearshore waters
until 4 PM Tuesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 9, 1:06 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
106 PM CDT Tue Jun 9 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
106 PM CDT Tue Jun 9 2020 /206 PM EDT Tue Jun 9 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Elevated Tornado risk.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Elevated Non thunderstorm wind Risk.
Elevated Lakeshore Flood Risk.
High Swim Risk.
DISCUSSION...
The remnants of Tropical Storm Cristobal will move across the
area this afternoon into evening. There is a chance of
isolated thunderstorms that could pose a brief tornado or damaging
wind threat. Showers with brief but torrential rains are likely.
Outside of thunderstorms, southeast winds will gust 40 to 45 mph
this afternoon, shifting southwest tonight before diminishing.
Strong southeast winds this afternoon will create high waves on
Lake Michigan, producing dangerous swimming conditions as well as
the potential for minor lakeshore flooding along the Illinois
shore.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
High Swim Risk.
Friday and Saturday...
High Swim Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not expected...however reports of any
severe weather would be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the north at 45 mph this afternoon, and toward
the northeast at 50 mph tonight.
LMZ740>745-101815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
106 PM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:29 AM CDT | Gale Warning | LOT | 23 hr | |
| Jun 9, 2:33 AM CDT | Wind Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 21 hr |
| Jun 9, 3:20 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 25 min |
| Jun 9, 3:34 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 41 min |
| Jun 9, 6:53 PM CDT | Tornado Warning | LOT | Kankakee | 37 min |
| Jun 9, 6:56 PM CDT | Tornado Warning | LOT | Will | 18 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.